Background: Neuralgic amyotrophy (brachial plexus neuropathy, brachial plexus neuritis, or Parsonage-Turner syndrome) is an uncommon inflammatory condition typically characterized by acute and severe shoulder pain followed by paresis with muscle weakness and atrophy of the upper limb or shoulder girdle. We report an unusual clinical manifestation of neuralgic amyotrophy, namely bilateral phrenic nerve palsy with concomitant laryngeal paresis. Case Report: A 55-year-old male presented with orthopnea and aphonia after an episode of bilateral shoulder pain preceded by an upper respiratory tract infection. Spirometry, chest X-ray and videolaryngoscopy revealed bilateral and simultaneous paresis of the diaphragm and the vocal cords. Clinical examination at admission and at the 2-month follow-up did not show upper limb weakness or atrophy, except for a mild atrophy of the right supraspinatus muscle. An electromyography of the upper limb muscles and nerve conduction studies did not reveal signs of denervation. Analysis of the cerebrospinal fluid and an MRI of the neuraxis were unremarkable. After treatment with prednisolone, vocal cord function markedly improved within 8 weeks, whereas paresis of the diaphragm persisted. Conclusion: Shoulder pain followed by diaphragmatic paralysis with dyspnea and hoarseness may be a manifestation of neuralgic amyotrophy even if upper limb or shoulder girdle palsies are absent.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.